PEOPLE’S PHARMACY Eyedrops making eyelashes grow?

By Joe Graedon, Teresa Graedo

Q: I have been drinking a lot of cranberry juice to ward off a urinary-tract infection. I also have been eating dried cranberries as a snack. Is it possible this could affect Coumadin? My blood work is now out of bounds. I haven’t changed anything else in my diet.

A: There have been several cases of cranberries increasing the blood-thinning potential of Coumadin (warfarin). A fatal hemorrhage attributed to the combination of cranberry juice and warfarin was reported last year.

Scientists have investigated this possible interaction and found that susceptible people may experience a 30 percent increase in anticoagulant activity when cranberry is consumed with Coumadin (British Journal of Pharmacology, August 2008). This suggests that cranberries could pose problems in combination with warfarin.

Q: A few years back, someone wrote to you and asked about eyedrops making a family member’s eyelashes grow. I lost this article. Please tell me the name of the medicine.

A:
The prescription glaucoma medicine Lumigan (bimatoprost) has an unusual side effect, eyelash growth. This ingredient is available as Latisse, prescribed to help eyelashes grow thicker and longer.

Joe Graedon is a pharmacologist and Teresa Graedon is an expert in medical anthropology and nutrition. They can be reached at peoplespharmacy@gmail.com.

Comments are closed.